A new study has found that high doses of a drug frequently used to treat prostate cancer may increase the risk of the most common type of brain tumour.
The meta-analysis, published in Scientific Reports, concluded that more than 50 mg per day of cyproterone acetate — also known as Diane-35 or Androcur — was associated with an increased likelihood of meningiomas, slow-growing brain tumours that form on the membranes surrounding the brain. Although the tumours themselves are benign, they can cause considerable issues as they grow by compressing surrounding nerves and vessels within the fixed confines of the cranium.
High doses of cyproterone acetate are often used for the hormonal treatment of men with inoperable prostate cancer, for people undergoing male-to-female transexual hormonal therapy or for those suffering from hirsutism, a condition that leads to excessive hair growth. In lower doses, the drug is often combined with oestradiol (an estrogen steroid hormone) as a remedy for androgen-associated alopecia (hair loss) in men or seborrhoea (oily skin) in women.
Recent research pointing to a relationship between hormonal therapy — particularly high doses of cyproterone acetate over extended periods — and meningiomas prompted the review.
“The cause of meningiomas is controversial, but there is strong evidence to suggest a plausible role for sex hormones in the onset,” said Keng Siang Lee, lead author of the study and a medical student at Bristol Medical School at the University of Bristol in England. “We know it has a predilection for females, especially after puberty.
“Furthermore, fluctuations in meningioma growth during the menstrual cycle, pregnancy, and breastfeeding have also been well-documented,” he said. “We are also aware of the well-characterized distribution of progesterone, estrogen and androgen receptors in certain meningiomas located at the base of the skull.”
Meningiomas account for 34 per cent of all primary brain tumours and are two to three times more common in women than men, according to the Brain Tumour Foundation of Canada. Symptoms of the tumours, which have been known to arise after treatment involving ionizing radiation or excessive X-ray exposure, can include behavioural or cognitive changes, headaches, morning nausea and vomiting, seizures and changes in vision. Often, no symptoms present and the tumours are discovered incidentally.
To explore the relationship between cyproterone acetate and meningiomas, researchers analyzed four studies comprised of a total of 8,132,348 patients, including 165,988 who had been prescribed cyproterone acetate in varying doses. They then analyzed the occurrence of meningioma in the patient pool and found a significant association between high doses of the drug and an increased risk of tumours. The same association was not seen with lower doses of the drug.
“In light of these results, prescription of high-dose cyproterone acetate, especially for off label indications, should be considered carefully,” Lee said. “Additionally, we suggest that routine screening and meningioma surveillance by brain MRI offered to patients prescribed with cyproterone acetate is likely a reasonable clinical consideration if given at high doses for long periods of time.”
“However, our study underscores the current limited evidence about the risk of intracranial meningioma associated with low dose cyproterone acetate. It is still unknown whether or not cyproterone acetate below a certain threshold may be completely safe in terms of the risk of meningioma. The results obtained herein suggest the necessity for further clinical research on intracranial meningioma associated with cyproterone acetate.”
Dave Yasvinski is a writer with Healthing.ca